Maximum Dose of Extra Strength Tylenol Lowered from 8 to 6 Pills Per 24 Hours

Extra Strength TylenolJohnson & Johnson’s McNeil Consumer Healthcare subsidiary, the maker of TYLENOL® and Extra Strength TYLENOL® (acetaminophen), announced on July 28, 2011, that it is lowering the maximum daily dose instructions for Extra Strength TYLENOL® from eight pills per 24 hours (4,000 mg) to six pills per 24 hours (3,000 mg). The company said that it is taking this action to reduce the risk of acetaminophen overdose, which has been known to cause liver damage.

TYLENOL® and Extra Strength TYLENOL® are common pain medications, sold over-the-counter (without prescription) in drug stores and other retail establishments.

The announcement was made by a press release issued by McNeil Consumer Healthcare on July 28, 2011.

This action comes after years of consideration and recommendations by the U.S. Food and Drug Administration (FDA).

In January, 2011, the FDA ordered drug manufacturers to include no more than 325 mg of acetaminophen in each tablet or capsule of combination prescription pain medications. That change, which does not apply to over-the-counter acetaminophen medications, will be phased in over three years.

In June of 2009, a FDA advisory panel recommended placing a “black box” warning on prescription medications that combine acetaminophen with another drug, and also recommended dropping the maximum daily dose of acetaminophen down to 675 mg. The FDA did not follow that recommendation.

In making the voluntary announcement on Thursday, McNeil Consumer Healthcare’s Vice President of OTC Medical Affairs and Clinical Research, Edwin Kuffner, M.D., said that, “Acetaminophen is safe when used as directed. But, when too much is taken (overdose), it can cause liver damage.”

The Johnson & Johnson press release said that, “Acetaminophen, the active ingredient in TYLENOL®, can be found in more than 600 over-the-counter (OTC) and prescription medications, such as TYLENOL®, SUDAFED® Triple Action™, NyQuil®, Percocet® and Vicodin®.* Acetaminophen is used by more than 50 million Americans each week to treat conditions such as pain, fever and aches and pains associated with cold and flu symptoms.”

The release went on to say, that “Some people accidentally exceed the recommended dose when taking multiple products at the same time, often without realizing they contain acetaminophen or by not reading and following the dosing instructions.”

McNeil said that it is revising its labels for products containing acetaminophen “in an attempt to decrease the likelihood of accidental overdosing in those instances.”

Johnson & Johnson’s McNeil subsidiary informed the U.S. Food and Drug Administration (FDA) that it will place the new dosing instructions on labels that will appear on the product packages of Extra Strength TYLENOL® sold in the U.S., beginning in the Fall of 2011.

The company also indicated that it will be lowering the maximum daily dose for Regular Strength TYLENOL® and other adult acetaminophen-containing products beginning in 2012.

Consumers can continue to use their TYLENOL® and other adult acetaminophen-containing products as currently labeled, the company said. However, consumers are advised to abide by the new, lower maximum dose per 24 hours for Extra Strength TYLENOL®, effective immediately.

The company also announced a consumer education campaign that it is launching, to help “educate consumers about the appropriate use of prescription and OTC medications, particularly those containing acetaminophen, and the importance of reading and following medication labels.”

As a part of this campaign, the TYLENOL® website has been enhanced to include interactive tools to help consumers identify products that contain acetaminophen at: www.tylenol.com/getreliefresponsibly.

Many nursing homes and assisted living facilities routinely give Extra Strength TYLENOL®, sometimes in continuous and high doses, to senior residents suffering from various aches and pains. Family caregivers would be well-advised to check into the maximum dosage of this medication per 24 hours being given to their elderly family member, and to be sure that the nursing staff is aware of and will implement the new lower dosage instructions issued by the drug’s maker.

No more than 6 Extra Strength TYLENOL® capsules (and no more than 3,000 mg of acetaminophen from all sources) should be taken per 24 hour period. As acknowledged by the drug’s maker, doses of acetaminophen higher than this may cause liver damage.

More Information

See the July 28, 2011 press release issued by Johnson & Johnson – McNeil Consumer Healthcare .

See also, HelpingYouCare™‘s previous report on: Updated Information on Prescription Drugs Provided by US Govt Websites

And, see generally, HelpingYouCare™‘s resource pages on:

Practical Tips, Skills, Checklists & Tools for Family Caregivers;

Medical Conditions Commonly Faced by Seniors; and

Wellness/ Healthy Living for Seniors & Caregivers.

_____________

Copyright © 2011 Care-Help LLC, publisher of HelpingYouCare™.

Share

1 comment to Maximum Dose of Extra Strength Tylenol Lowered from 8 to 6 Pills Per 24 Hours

  • Editor

    This article is open to comment. We invite you to contribute your thoughts, questions, observations, and comments on this and other articles on HelpingYouCare™. All comments are subject to moderation. Please Register and Login to post comments more easily, without having to re-enter your information each time. Welcome to the HelpingYouCare™ Community!

    To participate in our online Support Groups, go to CaregiversLikeUs™.

.............................................................................Back to Top...

Login to Post Comments



Register & Login above to post comments. Click here for Help. To join a Support Group, Register/ Login at CaregiversLikeUs.
ADVERTISEMENT:

The Fifteen Newest Updates on HelpingYouCare® As Of Today

New Posts on HelpingYouCare® by Day or Month

July 2014
M T W T F S S
« Dec    
 123456
78910111213
14151617181920
21222324252627
28293031  

Survey/ Opinion Poll

Participate in a brief
Survey/ Opinion Poll »

We publish the results of our periodic Surveys & Opinion Polls, anonymously. See Survey/ Opinion Poll Results ».

Contribute Content

Write and contribute articles, posts, or other content to this Site, or share links to useful information & resources you have found with the HelpingYouCare® Community.
Read How…

If you find any broken links on this Site, we will appreciate your reporting them to us:

Report Broken Links